Two cases of patients with Parkinson's disease developing valvular heart disease while taking cabergoline

Takashi Sato, Akio Kikuchi, Noriko Onoue, Tetuya Hiramoto, Mikio Oumi, Junichi Onodera

Research output: Contribution to journalArticle

Abstract

We experienced 2 patients of valvular heart disease in Parkinson's patients taking cabergoline. Patient 1 was a 79-year-old woman who began taking 4 mg cabergoline daily after being diagnosed with Parkinson's disease (PD) in June 2003. She presented with dyspnea in November 2005. The patient had cardiomegaly, pulmonary congestion, and pleural effusion, and an echocardiogram showed valvular heart disease in the form of aortic regurgitation (AR) (grade I), tricuspid regurgitation (TR) (grade I), and mitral regurgitation (MR) (grade III). Cabergoline was thought to have caused these phenomena, so it was replaced with pramipexole, and after administration of diuretics and angiotensin-converting enzyme inhibitors (ACEIs) the patient's symptoms gradually disappeared. MR, AR and TR also disappeared 3 months later. Patient 2 was a 74-year-old woman who presented with sluggish movement in April 2001 and subsequently developed Parkinson's. While being administered 700 mg levodopa (Menesit) and 4 mg cabergoline, the patient presented with shortness of breath in April 2005. An echocardiogram showed valvular heart disease in the form of MR (grade I) and TR (grade I). Heart function improved with the administration of diuretics. However, heart function again worsened in November 2005, and the patient presented with edema of the lungs and lower limbs. An echocardiogram in January 2006 showed worsening MR (grade III) and TR (grade II), and the patient also had pulmonary hypertension. ACEIs were administered along with diuretics and cabergoline was replaced with pramipexole, but the patient also developed malignant syndrome and disseminated intravascular coagulation (DIC) and later died. Patient 2 is the first case in Japan of death due to heart failure caused by the side effects of cabergoline. Caution is usually needed when treating a Parkinson's patient for valvular heart disease due to a dopamine agonist, and periodic checks for heart murmurs and echocardiography are crucial. When signs of heart failure develop during treatment with an ergot preparation of dopamine agonist, it is essential to immediately either stop the administration of the ergot preparation or change to a non-ergot preparation of dopamine agonist.

Original languageEnglish
Pages (from-to)486-491
Number of pages6
JournalClinical Neurology
Volume48
Issue number7
DOIs
Publication statusPublished - 2008 Jul

Keywords

  • Cabergoline
  • Cardiac valvulopathy
  • Dopamine agonist
  • Echocardiography
  • Parkinson's disease

ASJC Scopus subject areas

  • Clinical Neurology

Fingerprint Dive into the research topics of 'Two cases of patients with Parkinson's disease developing valvular heart disease while taking cabergoline'. Together they form a unique fingerprint.

  • Cite this